Posted by Todd Owen on October 30, 2001 at 22:45:21:
In Reply to: sailpappy, oxycotin posted by karen on October 29, 2001 at 20:28:37:
I have been on oxycontin as a regular prophylactic for several months straight to help with my CH. While it does not prevent the CH (I still get breakthroughs), it does tend to lower the level that the pain gets to. No med has worked very well for me as a preventative (have a list taller than me I have tried), this is just for managing the pain, it allows me to work and function and have a (somewhat) normal life. After being chronic for over two years solid, a normal day is quite enjoyable.
As for addiction, the mechanism for addiction is different than the mechanism for treating pain. Psychological addiction occurs when you take too much in the way of painkillers and achieve the goofy, 'high' sensation. Taking exactly the right amount of painkillers results in the reduction and/or elimination of pain, but leaves you fully cognizant and in control. I have had 15mg of morphine injected in the ER and walked out 30 minutes later, completely normal--it was just enough painkiller to break the headache, not enough to mess me up afterwards. The too much in painkillers can be from just taking more than is needed, but more often occurs when the meds are taken for recreation, when someone WANTS to get high. When this occurs, they develop a psychological need for the drug. As for physical addiction, yes, that is a possibility. That may require careful tapering off after the CH has stopped. I assure you, this is often much more desirable than the daily life of excruciating pain. I work with a fellow clusterhead who is on strong painkiller patches, usually reserved for cancer patients, and he must continue with patches even when he gets a break from his CH episodes. Not all of us respond to the same meds the same way--what is important is that your daughter finally has some relief. Tell her to enjoy this little slice of heaven while she can, and to hell with everyone else. The chronic, severe pain of CH is often called a 'suicide headache' for a reason. Let the girl have her relief.
Blue skies and PFNAD,
Post a Followup